Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS New Orleans, LA

February 5, 2004Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2004, 2:53 PM CST for Pike County, Walthall County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 2:53 PM CST (20:53 UTC)
Expired
Feb 5, 2004, 3:45 PM CST
In force
52 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 11:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 547 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
547 m²/s²
0-3 km storm-relative helicity
845 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS54 KLIX 052053
SVRNEW
MSC113-147-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
253 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 345 PM CST

* AT 252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 8 MILES WEST OF SALEM...MOVING 
NORTHEAST AT 45 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3126 9045 3113 9029 3122 9001 3146 9004

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:10 AM CST, 12 hours 43 minutes earlier.

Area forecast discussion, Feb 5, 2:10 AM CST, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
210 AM CST THU FEB 5 2004

.DISCUSSION...
0600Z SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING NORTHEAST FROM A
LOW PRESSURE NEAR KBRO. WARM FRONT HAS MOVED INLAND NORTH OF A LINE
FROM KPOE TO KBTR TO THE MS COAST. THIS IS AHEAD OF MAIN MACHINE
SURFACE PROGS FOR 1200Z TODAY. WEAK FRONTAL BOUNDARY EXISTS FROM THE
SURFACE LOW AROUND KBRO NORTHEASTWARD TOWARD KMLU. AVN AND ETA
MODELS ARE CLOSE WITH THE ETA LAGGING BEHIND THE AVN/GFS ABOUT 6
HOURS. PREFER THE SLOWER ETA MOVEMENT AND WILL KEEP THREAT OF
PRECIPITATION IN TIL EARLY FRIDAY. PROBLEM TODAY IN PLACEMENT OF
UPPER LEVEL JET(S) AND TIMING. BOTH MODELS SUGGEST A SPLIT FLOW
PATTERN OVER OUR CWA TODAY WHICH WILL PROVIDE SOME UPPER LEVEL
DIFFLUENCE. LOW LEVEL JET CORE OF 25 TO 30 KT IS APPARENT...MOISTURE
INFLUX AND TEMPERATURES FROM GLFMEX WILL ADD REMAINDER OF PUNCH FOR
ACTIVE CONVECTION THIS AFTERNOON. LAPSE RATES HIGH WITH COLD POOL
ALOFT AT 500MB...PRECIPITABLE MOISTURE VALUES OF 1.41 AT 00Z WILL
INCREASE TO 1.75 TO 2.00 INCHES THIS AFTERNOON AS GULFMEX MOISTURE
FEEDS IN LOWER LEVELS. ALL THIS SUMS UP TO A GOOD CHANCE FOR
ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON AND EVENING OF 1.5 TO
3.00 INCHES OF RAINFALL. WILL MAINTAIN FLOOD WATCH.
NEXT SYSTEM SCHEDULED FOR MONDAY NIGHT AND TUESDAY IS A SURFACE LOW
EXITING SOUTH TEXAS AND CROSSING NORTH GULF. WILL HAVE TO WAIT AND
SEE. THIS IS ONLY THE 4TH TIME THE MODELS HAVE TRIED TO SET THIS
TRAJECTORY UP WITH A BATTING AVERAGE OR ZERO. GOOD HEIGHT FALLS WITH
THIS SYSTEM FOR FRIDAY NIGHT BUT WITH EXPECTED SUSTAINED SURFACE
WINDS AND CLOUD COVER...HELD OFF LOWERING TEMPS BELOW 30.

.MARINE...

SMALL CRAFT ADVISORY WILL BE CONTINUED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 68 50 54 30 / ++ 80 10 00
BTR 69 50 56 31 / ++ 80 10 00
MSY 72 56 57 38 / 90 ++ 30 00
GPT 69 55 61 34 / 90 ++ 50 10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>066
MS...FLOOD WATCH MSZ068>071-077
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM KPQL TO
ATCHAFALAYA RVR OUT 60NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.

&&
Hazardous weather outlook, Feb 5, 11:00 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU FEB 5 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING...
A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EXTREME SOUTHWEST
MISSISSIPPI...PEARL RIVER COUNTY MISSISSIPPI AND ALL OF SOUTHEAST
LOUISIANA WITH THE EXCEPTION OF AREAS ALONG THE  EXTREME SOUTHEAST
COAST. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THIS AFTERNOON
AND TONIGHT WITH LOCALLY HIGHER RAINFALL AMOUNTS POSSIBLE.

THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES FROM
THE WEST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
MODERATE SIZE HAIL AND DAMAGING WINDS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY THROUGH TONIGHT FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING
LAKES PONTCHARTRAIN AND MAUREPAS FOR SOUTH WINDS OF 20 TO 25 KNOTS
AND SEAS 6 TO 9 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS AND FLOODING...
THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST MISSISSIPPI FRIDAY
MORNING. THE MAIN THREATS BEING DAMAGING WINDS...AND HAIL. RIVERS
WILL BE SWOLLEN FROM THE RECENT RAINS AND MAY REACH OR EXCEED THE
TOP OF THE RIVER BANKS FRIDAY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT.

25

In the hours before

Local storm report, Feb 5, 1:23 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     8 SW CLINTON            30.78N 91.11W
02/05/2004                   EAST FELICIANA     LA   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

1000 AM     FLASH FLOOD      FORT ADAMS              31.09N 91.55W
02/05/2004                   WILKINSON          MS   EMERGENCY MNGR

            SEVERAL ROADS FLOODED. SEVERAL MOBILE HOMES FLOODED.

0930 AM     TSTM WND DMG     FORT ADAMS              31.09N 91.55W
02/05/2004                   WILKINSON          MS   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN IN WESTERN PORTION OF COUNTY.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 11:29 PM CSTSevere Thunderstorm WarningLIXHancock, Pearl River46 min
Feb 5, 9:03 AM CSTSevere Thunderstorm WarningLIXWilkinson42 min
Feb 5, 9:32 AM CSTTornado WarningLIXWilkinson28 min
Feb 5, 10:01 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson44 min
Feb 5, 10:52 AM CSTFlash Flood WarningLIXAmite, Wilkinson3 hr
Feb 5, 11:14 AM CSTSevere Thunderstorm WarningLIXAmite, Pike46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.